Drug Recalls and Withdrawals

What is a drug recall?

Recalls are actions taken by a firm to remove a product from the market. Recalls may be conducted on a firm's own initiative, by FDA request, or by FDA order under statutory authority. A drug recall occurs when a medication is removed from the market because the medication is deemed to be defective or possibly harmful. A market withdrawal occurs when a product has a minor violation that would not be subject to FDA legal action. The company removes the product from the market or corrects the problem. The FDA issues a notification to inform healthcare providers, hospitals, and wholesalers about medication safety issues or concerns.  

L.A. Care works closely with pharmacies and providers to make sure the medications you take are safe. When we are notified that a medication has a potential problem, we will notify you and your prescriber right away.
 

What are the types of drug recalls?

Drug recalls are categorized according to the seriousness of the potential harms.

  • Class I recall: a situation in which there is a reasonable probability that the use of or exposure to a violative product will cause serious adverse health consequences or death.
  • Class II recall: a situation in which use of or exposure to a violative product may cause temporary or medically reversible adverse health consequences or where the probability of serious adverse health consequences is remote.
  • Class III recall: a situation in which use of or exposure to a violative product is not likely to cause adverse health consequences.
  • Market withdrawal: occurs when a product has a minor violation that would not be subject to FDA legal action. The firm removes the product from the market or corrects the violation. For example, a product removed from the market due to tampering, without evidence of manufacturing or distribution problems, would be a market withdrawal.

Specific drug recalls are listed in the sidebar to your right for your convenience. If you are taking a medication that has been recalled or withdrawn from the market, talk to your health care provider right away about the best course of action for you.